Immune checkpoint inhibitor therapy has revolutionized the treatment of advanced melanoma, with these agents significantly improving survival for patients with metastatic disease. With the increasing use of these agents, the number of adverse reactions secondary to their use has also increased. Sarcoidosis and sarcoid-like reactions are one such immune checkpoint inhibitor–related adverse event. We report a case of sarcoid-like granulomatous tumoral melanosis in a patient on the programmed cell death-1 (PD-1) receptor inhibitor pembrolizumab for metastatic melanoma. This is, to our knowledge, the first reported case of a sarcoidal form of tumoral melanosis in a patient on anti-PD-1 therapy. We postulate that this reflects tumor regression in response to pembrolizumab-induced immune activation, with concomitant therapy–triggered induction of a sarcoid-like reaction. These findings and the literature review presented herein should alert clinicians and pathologists to the possibility of regressed lesions with sarcoid-like features presenting as mimickers of disease progression in patients undergoing immunotherapy for advanced melanoma.
*Department of Pathology and Laboratory Medicine, University of Calgary and Calgary Laboratory Services, Calgary, Alberta, Canada;
†Institute for Skin Advancement, Calgary, Alberta, Canada; and
‡Division of Dermatology, University of Calgary, Calgary, Alberta, Canada.
Correspondence: Karen A. Naert, MD, Department of Pathology and Laboratory Medicine, University of Calgary and Calgary Laboratory Services, Calgary, Alberta T2L 2K8, Canada (e-mail: Karen.firstname.lastname@example.org).
The authors declare no conflicts of interest.